Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Should I take diamox as a prophylactic medicine before planning for high altitude?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4496 Questions
I am planning to go for a high altitude trek in Bhutan where we will scale heights of upto 5000 meters. someone recommended that ideally i should take Diamox as a prophylactic medicine before i start ascending. is that correct or should i take it only if i start showing symptoms of high altitude sickness. also what is the recommended dose. i am a male 33 years old weighing 80 kgs. also i take telmisartan + amlodipine regularly for my is it fine for me to take diamox ?
Posted Tue, 30 Oct 2012 in General Health
Answered by Dr. Anantharamakrishnan 37 minutes later

You are planning well indeed...

Diamox is a mild diuretic - promotes bicarbonate loss by kidney and mild acidification of blood. The need to use depends on the speed of ascent. Even trained people generally go up not more than a thousand feet a day. They go up 2000 and come BACK 1000! - giving time for the body to get used and adjust (Acclimatization).

Otherwise, water logging in the lung occurs (HAPE - High Altitude Pulmonary Edema) - this was the problem for Indian soldiers during the Chinese war, when they were air-dropped.

If you are following a good tested schedule, you may not need it. Taking it gives some benefits, but not absolutely.

The two drugs you are taking do not contain diuretic. Therefore, there is no harm, if you are to take it. Its action is mild and self-limiting.

Travelling in a group, one does not have control of the itinerary.

To sum up - TAKE the drug / DO NOT WAIT FOR SYMPTOMS / It takes a day or two for the effects to set in / Start at least a DAY BEFORE / Stop when you are back / ascend SLOWLY & GRADUALLY - most important is LIMITING THE DAILY ASCENT height and effort, even when one is capable!

Have we made it clear?

Good luck
Above answer was peer-reviewed by
Follow-up: Should I take diamox as a prophylactic medicine before planning for high altitude? 3 hours later
Dear Dr. Anantharamakrishnan,
thanks for your reply. i just had a follow up.
What should be the dose of diamox that i should take and should it be on an empty or full stomach. also what time of the day should the tablet be ideally taken.

Answered by Dr. Anantharamakrishnan 2 hours later
Thanks for writing back to us.
Since this is a prescription drug, it would be best if you see your physician and get the drug prescribed. However, if a patient did walk into my clinic, I would be prescribing a dose of 250 milligram per dose / 3 doses in a day.
There is no particular relation to food or time - just space it - one on getting up / one before bed and one in between.
It is started 1 or 2 days BEFORE the trip.
I want to emphasize this - More important than the drug is the rate of ascent. Take care not to ascend more than 300 meters (~1,000 feet) in a day
In case of any problem the best thing is to DESCEND / Of course oxygen and under pressure as soon as feasible, helps.
Take care - 5000 meters (~15,000 feet) is really very high. Even a normal person is likely to get confused and/or breathless
All the best
Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor